View Full Version : Prolonged Bleeding
12-02-2006, 05:51 PM
I know Plaquenil can make the blood thinner but I am starting to wonder whether I should be concerned. My whole upper arm was bruised from my flu shot, last week I had blood drawn and now have a 3"x3" bruise from that and have had light spotting from my period for 3+ weeks. I am not on Coumadin and do not have APA or lupus anticoagulant. I am on Plaquenil 600 mg a day and Prednisone 5mg a day. No aspirin or Ibuprofen consumption. I am very clutzy so my legs look like I have been fighting Ninjas! Very attractive considering that I have horrid looking Livedo. Any thoughts would be appreciated.
12-02-2006, 07:38 PM
Hi, Hooversmom - plaquenil does thin the blood, and if you have been on prednisone for a while, your skin becomes fragile and more prone to bruising. But any time you have unusual bruising or bleeding, you should let your doctor know because lupus can lower your platelet counts and this increases your risk of bleeding. So your doctor needs to do some labwork to make sure nothing serious is going on. The combination of prednisone and plaquenil can cause nasty bruising, but you should have it checked out just to be certain that's all that is going on. I take blood thinners and high dose pred so I bruise at a touch - if you have a health food store in your area, a product called arnica can help with the bruising - it comes in a cream or gel you put on the bruises. It helps the tenderness and soreness and makes the black/blue marks go away faster. You should also let the lab tech drawing your blood know that you bruise easily - using a butterfly or children's needle may reduce the bruising.
Hopefully you'll be able to get in touch with your doctor Monday, but if you start feeling weak or dizzy, or have a nosebleed or blood in your urine, forget calling and go to the ER to get checked out. Take care of yourself!
Livedo is one of the diagnostic symptoms for APS. Dr Graham Hughes diagnosed me APS (Hughes Syndrome) Yes the man !! I have no positive antibodies but my livedo helped to diagnose it--So get it checked out. I have Thrombocytopaenia--low Platelets causes bleeding and a complication of APS.
12-11-2006, 04:01 PM
My rheumy decided that the plaquenil was not having the desired effect and decreased my dose and added cellcept. I don't have APA yet but my doc is watching me closely.